ADVERSE reactions to preservatives used in foods and medications are being recognized with increasing frequency. We have recently seen an asthmatic patient in whom wheezing and anaphylactoid symptoms developed after the administration of isoetharine hydrochloride and metoclopramide hydrochloride on separate occasions. The purpose of this report is to document that these hypersensitivity reactions resulted from sodium bisulfite, a preservative, used in the vehicles of these two drugs.
Report of a Case
The patient was an 18-year-old woman who had had perennial asthma since the age of 15 years. The first episode of wheezing occurred in 1974 while she was vacationing in Europe. While eating lunch, consisting of a hamburger and french fries, diffuse urticaria and wheezing developed and she required emergency therapy. She had eaten similar meals on previous occasions without difficulty.After her return to the United States, the patient experienced recurrent episodes of wheezing while eating restaurant meals.
Twarog FJ, Leung DYM. Anaphylaxis to a Component of Isoetharine (Sodium Bisulfite). JAMA. 1982;248(16):2030–2031. doi:10.1001/jama.1982.03330160078030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: